MAUDE Adverse Event Report: ETHICON ENDO-SURGERY, LLC. CIRCULAR MECH XL SEAL 21MM; STAPLE, IMPLANTABLE

ETHICON ENDO-SURGERY, LLC. CIRCULAR MECH XL SEAL 21MM; STAPLE, IMPLANTABLE
Catalog Number ECS21B
Medical Device Problem Code Failure to Fire (2610)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/08/2023
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that during an unknown procedure they got ready to fire, once fired staples didn't deploy and it did not cut during a robotic sigmoid.They had to use another stapler to complete case.No patient harm.
 
Additional Manufacturer Narrative
(b)(4).Date sent 11/29/2023.D4 batch # unk.Attempts have been made to retrieve the device.To date the device has not been returned.If the device or further details are received at a later date a supplemental medwatch will be sent.The manufacturing records were reviewed and the manufacturing/packaging criteria were met prior to the release of this lot.This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon, or its employees that the report constitutes an admission that the product, ethicon, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.
 
Additional Manufacturer Narrative
(b)(4).Date sent: 2/5/2024; d4: batch #680a02.Investigation summary: the product was returned for evaluation.Visual inspection and functional testing were conducted on the returned device.Visual analysis of the returned sample revealed that the ecs21b device arrived with the anvil missing.The breakaway washer was not present and there were no staples present.The device was reloaded with staples, a new washer was placed on the device and it was tested for functionality with a test anvil.It fired and formed all the staples as well as completely cut the test media and the breakaway washer without incident.The staple line was complete, and the staples met the staple form release criteria.As part of ethicon endo surgery¿s quality process all devices are manufactured, inspected, and released to approved specifications.Although no conclusion could be reach on the cause of the reported event, the instructions for use do contain the following caution: to remove the spacer tab, open the instrument by turning the adjusting knob counterclockwise two revolutions.Place purse-string sutures in the organs to be anastomosed.Based on surgeon experience and judgment, a closed lumen technique (double or triple stapling technique) may be employed as an alternative to a purse-string technique.For a double stapling technique, open the instrument using the adjusting knob until the orange tying area is visible.Remove the anvil to expose the trocar.Retract the trocar by rotating the adjusting knob clockwise until a stop is reached.Check trocar to verify that it is fully retracted before proceeding.Insert the anvil into the lumen and secure the purse-string onto the anvil shaft above the tying notch.Insert the device up to the closed lumen with the anvil removed and the trocar fully retracted.Fully extend the trocar and pierce tissue by gently rotating the instrument while holding the adjusting knob.Push the tissue down until the orange tying area is visible.While closing the instrument, keep the organ segments in proper orientation.Inspect to ensure extraneous tissue is excluded.Tissue should lay flat and be evenly distributed within the instrument.Turn the adjusting knob clockwise to close the instrument.As the final adjusting revolution is approached, the orange indicator moves into the green range of the tissue compression scale.The event described could not be confirmed as the device performed without any difficulties noted.A manufacturing record evaluation was performed for the finished device batch number 680a02, and no non-conformances were identified.

Brand Name
CIRCULAR MECH XL SEAL 21MM
Common Device Name
STAPLE, IMPLANTABLE
Manufacturer (Section D)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer (Section G)
ETHICON ENDO-SURGERY, LLC.
475 calle c
guaynabo 00969
Manufacturer Contact
kate karberg
475 calle c
guaynabo 
PR  
3035526892
MDR Report Key18231832
Report Number3005075853-2023-08842
Device Sequence Number3225956
Product Code GDW
UDI-Device Identifier10705036022916
UDI-Public10705036022916
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K983536
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 02/05/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue NumberECS21B
Device Lot NumberX94H9N
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/10/2023
Supplement Date Received by Manufacturer01/16/2024
Initial Report FDA Received Date11/29/2023
Supplement Report FDA Received Date02/05/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/10/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
Yes
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown